Alert archive / Minnesota / Flash Flood Watches in 2018

Flash Flood Watch 6, NWS Twin Cities, MN

July 12, 20187 counties in Minnesota

NWS Twin Cities, MN issued this flash flood watch at Jul 12, 2018, 2:42 PM CDT for 7 counties in Minnesota. It took effect at Jul 12, 2018, 5:00 PM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2018, 2:42 PM CDT (19:42 UTC)
In effect from
Jul 12, 2018, 5:00 PM CDT
Expired
Jul 13, 2018, 7:00 AM CDT
In force
14 hr
Issued by
NWS Twin Cities, MN
Flood severity
None

Counties Blue Earth County, MN, Brown County, MN, Faribault County, MN, Martin County, MN, Nicollet County, MN, Redwood County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 115 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
437 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

697 
WGUS63 KMPX 121942
FFAMPX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
242 PM CDT Thu Jul 12 2018


MNZ073>075-082-083-091-092-130345-
/O.NEW.KMPX.FF.A.0006.180712T2200Z-180713T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Redwood-Brown-Nicollet-Watonwan-Blue Earth-Martin-Faribault-
Including the cities of Redwood Falls, New Ulm, St Peter, 
St James, Mankato, Fairmont, and Blue Earth
242 PM CDT Thu Jul 12 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

The National Weather Service in Twin Cities/Chanhassen has issued
a

* Flash Flood Watch for portions of south central Minnesota and 
  southwest Minnesota, including the following areas, in south 
  central Minnesota, Blue Earth, Brown, Faribault, Martin, 
  Nicollet, and Watonwan. In southwest Minnesota, Redwood. 

* Through Friday morning

* Heavy rain from thunderstorms may lead to flash flooding.
  Rainfall totals of 1 to 3 inches with localized higher amounts 
  could be possible. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
1 follow-up statement
094 
WGUS63 KMPX 130208
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
908 PM CDT Thu Jul 12 2018

MNZ073>075-082-083-091-092-131015-
/O.CON.KMPX.FF.A.0006.000000T0000Z-180713T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Redwood-Brown-Nicollet-Watonwan-Blue Earth-Martin-Faribault-
Including the cities of Redwood Falls, New Ulm, St Peter, 
St James, Mankato, Fairmont, and Blue Earth
908 PM CDT Thu Jul 12 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY...

The Flash Flood Watch continues for

* Portions of south central Minnesota and southwest Minnesota, 
  including the following areas, in south central Minnesota, 
  Blue Earth, Brown, Faribault, Martin, Nicollet, and Watonwan. 
  In southwest Minnesota, Redwood. 

* Until 7 AM CDT Friday.

* Heavy rain from thunderstorms may lead to flash flooding.
  Rainfall totals of 1 to 3 inches with localized higher amounts
  could be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Borghoff

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood watch went out at Jul 12, 12:40 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 12, 12:40 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1240 PM CDT Thu Jul 12 2018

.SHORT TERM...(Today and tonight)
Issued at 415 AM CDT Thu Jul 12 2018

Main issue in the short term is pinning down expected thunderstorm
development in the vicinity of the approaching cold front, which is
expected to weaken and essentially stall out across our area later
today.  One of the main struggles with this forecast is the overall
poor performance of the hi-res cams in handling the overnight/early
morning convection ongoing across northern and into portions of
central MN. In addition, hot and humid conditions will continue
south of the main frontal boundary, hence the heat advisory
remains in place.

As of early this morning, thunderstorm complex just north of Mille
Lacs has begun it's turn to the southeast, following the forward
propagating corfidi-vectors well.  A line of thunderstorms extending
southwest from Mille Lacs through St. Cloud and toward Willmar has
been slowly gaining strength.  This line of storms is expected to
continue due eastward through the early morning hours, whereas the
cluster north of Mille Lacs will eventually move into western WI and
may reach as far east as Ladysmith.  The main threat with these
storms is very heavy rainfall.  PWAT values near 2.0" are in place
and a strong low level jet with both 850H and 925H southwesterly
winds are very strong in the 40-50 knot range.  Strong moisture
transport is focused here as is lift provided by isentropic upglide
and low level convergence along the nose of the low level jet. This
low level jet will weaken over the next few hours and the
thunderstorms and heavy rainfall threat will follow suit.

The aforementioned frontal boundary will stall out across the
area today, and eventually lead to additional thunderstorm
development likely late this afternoon and tonight across much of
southern MN and west central WI with the front draped from north
of Sioux Falls, SD through the north Twin Cities metro area.
Surface dew points in the mid 70s will pool along the boundary
which will again be the focus for convective initiation. The low
level jet support will be much weaker tonight than it was last
night. The heaviest QPF will likely be to our southwest, where the
best low level support will be across portions of South Dakota
and eastern Nebraska.

We maintain a slight risk of severe weather mainly along and south
of the stalled frontal boundary this afternoon.  With strong heating
occurring today and the very moisture-rich boundary layer, the
atmosphere will become very unstable this afternoon with ML CAPE
values in excess of 3,000 j/Kg.  In addition, a subtle shortwave
aloft will lead to height falls this evening across the area.
Effective deep layer shear will be modest but the magnitude of the
CAPE alone poses a risk for some strong to severe thunderstorms to
develop this afternoon. Showers and storms will continue for much of
the night along and south of the stalled out frontal boundary.

.LONG TERM...(Friday through Wednesday)
Issued at 415 AM CDT Thu Jul 12 2018

Long term forecast will feature a welcomed airmass change for many
next week as our tropical airmass in place now will stay with us
through the weekend, but get pushed out of here next week as the
heart of the sub-tropical ridge shifts to over the Rockies,
opening us up to more northwest flow aloft. Until that happens,
we'll have daily thunderstorm chances through Sunday.

The period will get going Friday morning with what could be
fairly extensive remnants of thunderstorms across southern MN into
central WI. Extensive cloud cover Friday will at least end the
need for anymore heat headlines beyond today. The cold front
moving in today will become pretty hard to define Friday and will
really be more of just a series of outflow boundaries. At the very
least, this boundary will get into southern MN by the afternoon
and with dewpoints along it remaining pooled up into the low 70s.
We'll again see ample instability build by the afternoon with a
weakly capped environment to get thunderstorms going, this
boundary looks to remain relatively stationary and we continue to
see some high QPF swaths from the models across northern IA into
southern MN Friday night, though a poorly defined LLJ should lead
to an even lower heavy rain threat from what we are expecting
tonight.

Saturday, said front will have washed out as energy shifts to
another low working across the Canadian Prairies. We'll be left in
a situation with a very moist boundary layer, but little in the
way of forcing as heights build again across the area, just means
we will probably see scattered diurnally driven activity that
quickly dies off Saturday evening with no LLJ to support it
through the night. Pops pick up again area wide as the front to
our northwest comes through on Sunday. This activity looks to be
weak and disorganized with weak convergence along the front
(thanks to virtually no wind in the warm sector) and very little
LLJ support either.

Behind this front, dewpoints will fall back in to the 50s to start
next week, with highs retreating back to around the 80 degree
mark. The ECMWF overnight came into line with rest of the guidance
in keeping Tuesday dry as well, with it looking like our next shot
at precip coming Wednesday or Thursday next week as we see a
shortwave drop in on the northwest flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jul 12 2018

Appears frontal boundary moving into east central MN at this time.
Some -shra tried to develop along this boundary but has since
dissipated. Other overnight convection is exiting to the
northeast with better lower level moisture transport. We still
expect development by late afternoon from near a KRWF-KMSP-KRNH
line and sag slowly southeast during the overnight. Will likely
see IFR cigs/vsbys in heavier TSRA especially this evening. Then
may see at least MVFR cigs develop to the south as the front sags
south. Expecting overall improvement from north to south into
Friday morning with mainly VFR expected. SFC winds N-NW behind
front and s-se ahead of it. Should see mainly a light n wind
develop into Friday.

KMSP...Expect bkn line thunder to affect the metro area into the
evening with MVFR/psbl IFR in heavier thunder. SHould become vfr
late tonight into Friday morning.

/OUTLOOK FOR KMSP/
Friday night...VFR. Variable winds around 5 kts.
Saturday...MVFR possible with a chance of showers & thunderstorms.
Winds E around 5 kts.
Sunday...MVFR possible with a chance of showers & thunderstorms.
Winds NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ023>028.

MN...Heat Advisory until 8 PM CDT this evening for MNZ060>063-068>070-
     076>078-083>085-091>093.

&&

SHORT TERM...SPD
LONG TERM...MPG
AVIATION...DWE
Hazardous weather outlook, Jul 12, 12:24 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1224 PM CDT Thu Jul 12 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1224 PM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorm activity is expected through the early
afternoon in Central MN and West Central WI. More widespread
thunderstorm activity is expected to begin during the late
afternoon from west central MN, through the Twin Cities into west
central WI. There is a slight risk of severe weather with this
activity, with damaging winds being the main threat. Thunderstorm
is expected to slowly drift south tonight toward southern MN. All
activity today and tonight will be capable of producing torrential
rainfall and localized flooding.

In addition, afternoon heat indices are expected to top out
around 100 degrees along and south of a line from New Ulm, to the
Twin Cities and Chippewa Falls, WI.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for Thunderstorms will continue through Sunday night. The
threat for severe weather is low, but a continued risk for
excessive rainfall will exist for south central MN through Friday
night.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 12, 10:43 AM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1043 AM CDT THU JUL 12 2018

MNZ044-051>053-121615-
Isanti-Sherburne-Mille Lacs-Chisago-
1043 AM CDT THU JUL 12 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
CHISAGO...SOUTH CENTRAL MILLE LACS...ISANTI AND NORTHEASTERN
SHERBURNE COUNTIES...

At 1043 AM CDT, strong thunderstorms were clustered near Spencer
Brook, or 12 miles west of Cambridge, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cambridge, North Branch, Isanti, Zimmerman, Princeton, Spring Lake,
Orrock, Spencer Brook, Stanchfield, Dalbo, Sherburne National
Wildlife Refuge and Cambridge Airport.

This includes U.S. Highway 169 between mile markers 170 and 183.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4548 9302 4543 9382 4556 9381 4556 9376
      4561 9375 4573 9335 4573 9301
TIME...MOT...LOC 1543Z 263DEG 27KT 4558 9349

AMK
Special weather statement, Jul 12, 11:16 AM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1116 AM CDT THU JUL 12 2018

MNZ052-053-WIZ014-121645-
Isanti-Chisago-Polk-
1116 AM CDT THU JUL 12 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CHISAGO...SOUTHEASTERN
ISANTI AND NORTHWESTERN POLK COUNTIES...

At 1115 AM CDT, strong thunderstorms were clustered over Harris, or
12 miles east of Cambridge, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Branch, Rush City, Centuria, Spring Lake, Harris, Rush City
Airport, Wolf Creek, Branch, Cushing, Wild River State Park and
Weber.

This includes Interstate 35 between mile markers 144 and 163.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4572 9287 4564 9288 4564 9257 4545 9255
      4544 9315 4573 9314 4573 9285
TIME...MOT...LOC 1615Z 265DEG 35KT 4559 9298

AMK
Special weather statement, Jul 12, 11:44 AM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1144 AM CDT THU JUL 12 2018

WIZ014-015-121715-
Polk-Barron-
1144 AM CDT THU JUL 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BARRON AND
NORTHEASTERN POLK COUNTIES...

At 1143 AM CDT, a strong thunderstorm was located over Cushing, or 24
miles southeast of Pine City, moving east at 45 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Frederic, Luck, Balsam Lake, Centuria, Milltown, Clam Falls,
Mckinley, Cushing and Straight Lake Wilderness State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4564 9216 4564 9211 4542 9210 4545 9265
      4549 9271 4564 9273 4564 9257 4565 9253
      4568 9252 4573 9216
TIME...MOT...LOC 1643Z 265DEG 38KT 4557 9262

AMK
Local storm report, Jul 12, 12:04 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1204 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      ONAMIA                  46.07N 93.66W
07/12/2018                   MILLE LACS         MN   EMERGENCY MNGR

            STREET FLOODING ONGOING.

&&

AMK
Local storm report, Jul 12, 12:29 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1229 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      4 N OGILVIE             45.89N 93.43W
07/12/2018                   KANABEC            MN   EMERGENCY MNGR

            ONGOING WATER FLOWING OVER THE ROADS.

&&

AMK
Local storm report, Jul 12, 12:30 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     FLASH FLOOD      11 NNW QUAMBA           46.05N 93.28W
07/12/2018                   KANABEC            MN   EMERGENCY MNGR

            ONGOING WATER FLOWING OVER THE ROADS.

&&

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:37 AM CDTSpecial Weather StatementMPXKanabec113 min
Jul 12, 6:46 AM CDTSpecial Weather StatementMPXKanabec3 hr
Jul 12, 7:06 AM CDTFlash Flood WarningMPXKanabec, Mille Lacs3 hr
Jul 12, 10:26 AM CDTAreal Flood WarningMPXKanabec, Mille Lacs6 hr
Jul 12, 10:43 AM CDTSpecial Weather StatementMPXIsanti, Sherburne32 min
Jul 12, 11:16 AM CDTSpecial Weather StatementMPXChisago29 min
Jul 12, 4:38 PM CDTSpecial Weather StatementMPXAnoka52 min
Jul 12, 4:43 PM CDTSpecial Weather StatementMPXHennepin47 min
Jul 12, 4:46 PM CDTSpecial Weather StatementMPXRedwood74 min
Jul 12, 5:10 PM CDTSpecial Weather StatementMPXBrown, Carver, Hennepin, McLeod, Ramsey, Sibley65 min
Jul 12, 5:18 PM CDTSevere Thunderstorm WarningMPXChisago, Washington27 min
Jul 12, 5:27 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin33 min
Jul 12, 5:43 PM CDTSevere Thunderstorm WarningMPXCarver, Scott47 min
Jul 12, 5:54 PM CDTSpecial Weather StatementMPXRamsey51 min
Jul 12, 6:02 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin43 min
Jul 12, 6:14 PM CDTSpecial Weather StatementMPXBrown46 min
Jul 12, 6:27 PM CDTSpecial Weather StatementMPXBrown93 min
Jul 12, 6:40 PM CDTSpecial Weather StatementMPXDakota50 min
Jul 12, 6:47 PM CDTSevere Thunderstorm WarningMPXDakota31 min

Nearby

Flash Flood Watches in Minnesota, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.